Waking up shaking with the symptoms you describe is most likely to be caused by one of the following:
- Hypoglycaemia (low blood sugar)
- Anxiety and panic attacks
You have highlighted the two most likely reasons for why you are waking up from sleep trembling with a fast heartbeat – hypoglycaemia or anxiety. Which of the two is more likely depends on other factors in your medical history.
Low blood sugar, or hypoglycaemia, happens when your glucose levels become too low.
Hypoglycaemia is rare among people who do not have diabetes, but it is possible. Hypoglycaemia can also occur during sleep. Symptoms include: sweating, confusion and interrupted sleep.
If you exercise late in the evening this may also cause your blood sugar to drop.
Ironically -- eating foods which are rapidly absorbed into your bloodstream, such as refined carbohydrates, can cause your blood sugar to rise rapidly, which can be followed by a sugar crash -- causing hypoglycaemia-like symptoms where you feel faint, dizzy, hungry, trembly, anxious or have blurred vision. This can occur even if your blood sugar is still within the normal range.
This is less likely in your case since you haven’t eaten for several hours before you get the symptoms.
We have lots more information about healthy eating in our diet and nutrition centre.
Panic attacks produce many of the same symptoms that you describe above – palpitations, breathlessness, shakiness, nausea, feeling dizzy.
The causes of panic attacks aren’t fully known, but it is thought that trauma and catastrophic thinking (where you interpret minor issues in a disastrous way) could be two causes. Genetics, breathing in a lot of carbon dioxide and a chemical imbalance in neurotransmitters in the brain, could be others.
We don’t know your whole history but, if you’ve also been diagnosed with anxiety, panic attacks may be the more likely cause of you waking up shaking and trembling.
You can read more about dealing with anxiety and panic attacks in our article.
If you have diabetes and take certain medications – including insulin and two groups of tablets called sulphonylureas and glinides – this can cause your blood sugar to drop abnormally low.
Other medications to control blood glucose in diabetes don’t carry the same risk of low blood sugar.
If you don’t have diabetes, low blood sugar is much less likely, although excess alcohol can precipitate low blood sugar.
We have more information in our diabetes centre.